Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jan 31, 1998, 9:00 PM CST for Comanche County, Greer County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 1998, 9:00 PM CST (03:00 UTC)
- Expired
- Feb 1, 1998, 12:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Comanche County, OK, Greer County, OK, Kiowa County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 010300
FFWOKC
OKC031-055-075-010600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CST SAT JAN 31 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL MIDNIGHT CST FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHWEST OKLAHOMA
KIOWA...EASTERN GREER...AND NORTHERN COMANCHE.
INCLUDING THE FOLLOWING LOCATIONS
COLD SPRINGS...WILLOW...HOBART...BRINKMAN...LONE WOLF...SEDAN...
GRANITE...BABBS...LUGERT...MANGUM...SADDLE MOUNTAIN...
COOPERTON...ROOSEVELT...FLETCHER...ELGIN...MEERS...RICHARDS
SPUR...TOM STEED RESEVIOR...STERLING AND MEDICINE PARK
AT 900 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN CONTINUING ACROSS PARTS OF GREER...KIOWA...AND COMANCHE
COUNTIES. THUNDERSTORMS...PRODUCING HEAVY RAIN...ARE EXPECTED TO
CONTINUE TO MOVE EAST ACROSS AREAS THAT ALREADY HAVE RECEIVED HEAVY
RAINFALL TONIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WAT2ER OF
UNKNOWN DEPTH.
22/04What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 2:10 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Jan 31, 2:10 PM CST, 6 hours 50 minutes before
FPUS3 KOKC 312021 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 210 PM CST SAT JAN 31 1998 THE MID-LEVEL WAVE ASSOCIATED WITH SHOWERS AND THUNDERSTORMS ACROSS MUCH OF OK WAS MOVING SLOWLY THROUGH THE TX PANHANDLE THIS AFTERNOON. A WEAK COLD FRONT, POSITIONED FROM NEAR AMA TO RSL, HAD MOVED VERY LITTLE TODAY. A DEVELOPING LOW BETWEEN LBB AND AMA ON THE FRONT WAS KEEPING THE SOUTHERN EXTENSION OF THE FRONT FROM MAKING MUCH PROGRESS EAST THIS AFTERNOON. GENERAL LIGHT RAIN COVERS MUCH OF SOUTHERN KS AND WESTERN AND CENTRAL OK AHEAD OF THE FRONT, WHILE MOST OF THE THUNDERSTORMS WERE FARTHER EAST. AS THE UPPER WAVE TAKES ON MORE OF A SHEARED NATURE AND MOVES SLOWLY SOUTHEAST TONIGHT, THE STORMS WILL MOVE INTO EASTERN SECTIONS OF THE STATE. HOWEVER, THE DEVELOPING SURFACE LOW AND THE COLD FRONT WILL KEEP PERIODS OF SHOWERS AND LIGHT RAIN ACROSS WESTERN OK THIS EVENING AND CENTRAL SECTIONS THROUGH THE NIGHT. RAINFALL AMOUNTS WEST OF THE PRESENT THUNDERSTORMS SHOULD BE LIGHT. LOW CLOUDS SHOULD DECREASE IN THE WEST AFTER SUNRISE SUNDAY AND CENTRAL SECTIONS OF THE STATE SHOULD SEE SOME SUN IN THE AFTERNOON. SHORT WAVE RIDGING OVER THE ROCKIES ON SUNDAY WILL BRING SOME SUBSIDENCE TO THE SOUTHER PLAINS. HOWEVER, WATER VAPOR IMAGERY ALREADY INDICATES A DIGGING TROUGH UNDERNEATH THIS RIDGE OFF THE SOUTHERN CA COAST. BOTH THE ETA AND AVN PHASE THIS FEATURE WITH THE PRESENT SOUTHERN PLAINS TROUGH LATE ON SUNDAY. THE RESULTING UPPER LOW THAT WILL LIKELY FORM ACROSS CENTRAL TX LATE SUNDAY MAY KEEP LOW CLOUDS ACROSS SOUTHEAST OK THROUGH MONDAY. FCSTID = 9 OKC 39 53 31 58 / 100 20 0 0 HBR 42 49 25 52 / 20 0 0 0 SPS 48 49 25 52 / 20 0 0 0 GAG 33 49 25 52 / 30 0 0 0 PNC 39 51 34 56 / 100 30 0 0 DUA 50 58 38 58 / 100 70 0 0 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jan 31, 9:00 PM CST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 PM CST SAT JAN 31 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 2 NNE COOPERTON OK 0.75 INCH HAIL
1/31/98 KIOWA
JSLocal storm report, Jan 31, 9:00 PM CST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 PM CST SAT JAN 31 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 2 NNE COOPERTON OK 0.75 INCH HAIL
1/31/98 KIOWA
JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 7:36 PM CST | Severe Thunderstorm Warning | OUN | Kiowa | 39 min |
| Jan 31, 8:14 PM CST | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 46 min |
| Jan 31, 8:49 PM CST | Severe Thunderstorm Warning | OUN | Comanche | 41 min |
| Jan 31, 9:31 PM CST | Severe Thunderstorm Warning | OUN | Comanche | 59 min |
| Jan 31, 9:57 PM CST | Flash Flood Warning | OUN | Caddo, Grady | 3 hr |
| Jan 31, 10:17 PM CST | Severe Thunderstorm Warning | OUN | Comanche | 43 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.